Montana, 2013Winter Storm in Montana, December 18 to 19, 2013
December 18 to 19, 2013 · NWS BYZ · 2 events in 2 counties and zones
Lift along an arctic front that moved across the area brought accumulating snow that reached warning criteria for a few locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lift along an arctic front that moved across the area brought accumulating snow that reached warning criteria for a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 3:11 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 18, 3:11 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MST WED DEC 18 2013
.SHORT TERM...VALID FOR THU AND FRI...
CONFIDENCE REMAINS HIGH IN A WIDESPREAD 3-6 INCH SNOW TONIGHT INTO
THU...WITH IMPACTS RELATED TO 1+ INCH PER HOUR SNOWFALL RATES LATE
TONIGHT AND THU MORNING IN MANY AREAS A KEY THEME IN OUR MESSAGES.
THE ARCTIC AIR WILL SLOWLY DEEPEN THIS EVENING...AND FRONTOGENESIS
WILL YIELD SNOW DEVELOPMENT ACROSS SOUTH CENTRAL MT. HOWEVER...THE
TIMING OF SNOW DEVELOPMENT IS IN A BIT MORE QUESTION THAN EARLIER.
THAT/S BECAUSE MUCH OF THE 12 UTC GUIDANCE /SAVE FOR THE GFS/ DOES
HOLD OFF SNOW A FEW HOURS LONGER THAN EARLIER ANTICIPATED...WITH A
START-TIME CLOSER TO MIDNIGHT /OR MAYBE A BIT LATER/ FOR BILLINGS.
THAT WILL MAKE SOME DIFFERENCE IN EVENT TOTAL SNOWFALL AMOUNTS. IN
OTHER WORDS...A WORST-CASE GFS QPF SCENARIO WOULD PRODUCE SOME 6-9
INCH SNOW AMOUNTS ON A MORE WIDESPREAD BASIS. OUR FORECAST FOLLOWS
CLOSER TO THE WELL-CLUSTERED REMAINDER OF QPF GUIDANCE...WITH MEAN
LIQUID-EQUIVALENT MOISTURE VALUES NEAR 0.30 INCHES FOR MOST OF THE
AREA. PART OF THAT COMES FROM FRONTOGENESIS IN THE EVENING...BUT A
GREATER PORTION OF THE MOISTURE COMES BETWEEN 06 AND 18 UTC WHEN A
STRONG BATCH OF QG-FORCING WILL CROSS THE REGION. THAT LARGE-SCALE
FORCING IS AT LEAST PARTLY A RESPONSE TO VERTICAL MOTION UNDER THE
RIGHT-ENTRANCE REGION OF A 100 KT 300-HPA JET STREAK...AND WILL BE
HELPED BY LOW-LEVEL UPSLOPE FLOW. THE OTHER IMPORTANT PIECE OF THE
EQUATION WILL BE SNOW-TO-LIQUID RATIOS...WHICH SHOULD START OUT IN
THE 13 TO 1 RANGE...BUT QUICKLY CLIMB TO 20 OR 25 TO 1 BY MORNING.
FORECAST SOUNDINGS AT 12 UTC IN PLACES LIKE BILLINGS REVEAL A RARE
DEPTH TO THE DENDRITIC GROWTH ZONE...WHICH EXTENDS FROM THE GROUND
TO ABOUT 650 HPA. EXTREMELY EFFICIENT SNOW GROWTH WILL OCCUR...AND
LOW-DENSITY SNOW MAY PILE UP QUICKLY IN JUST A FEW HOURS. NOT ONLY
THAT...BUT THIS UNIQUE SITUATION WILL BE OCCURRING DURING THE RUSH
HOUR FOR BILLINGS AND DURING THE MORNING COMMUTE ELSEWHERE.
SO...WE ARE HOLDING WITH A 3-6 INCH SNOW FORECAST...BUT STILL FEEL
THAT IF SNOW BEGINS IN EARNEST EARLIER THAN 06 UTC OR IF DENDRITIC
GROWTH IS EVEN MORE ROBUST THAN EXPECTED FROM 06 TO 18 UTC...THERE
IS POTENTIAL FOR OUR FORECAST AMOUNTS TO BE UNDERDONE. THE MESSAGE
WILL LARGELY BE THE SAME THOUGH...WITH VERY HIGH SNOWFALL RATES IN
THE LATE NIGHT AND EARLY MORNING HOURS. EVEN THE 09 UTC SREF SHOWS
THAT POTENTIAL WITH PROBABILITIES OF 1 INCH PER HOUR SNOW RATES OF
50-70 PERCENT OVER MUCH OF SOUTH CENTRAL AND SOUTHEASTERN MT. NOTE
THAT ONE POSSIBLE FAILURE-MODE WITH THIS WHOLE IDEA COULD BE LOCAL
DOWNSLOPE...NAMELY OFF THE BULL MOUNTAINS INTO BILLINGS AS THE RAP
SIMULATIONS FROM THIS AFTERNOON IMPLY /ALBEIT ON THEIR OWN/. THERE
IS SOME UNCERTAINTY AS TO WHETHER OR NOT SHERIDAN COUNTY WILL HAVE
WIDESPREAD 3+ INCH SNOW AMOUNTS...SO FOR NOW WE LEFT THAT AREA OUT
OF THE WINTER WEATHER ADVISORY...BUT IT MAY NEED TO BE ADDED LATER
ON.
BY THU AFTERNOON...SNOW WILL QUICKLY WIND DOWN. WINDS ACROSS SOUTH
CENTRAL MT FRI AND FRI NIGHT WILL BE OUR NEXT CONCERN SINCE A LEE-
SIDE TROUGH QUICKLY BECOMES RE-ESTABLISHED...ESPECIALLY GIVEN SOME
RISK OF BLOWING AND DRIFTING SNOW. OTHERWISE...THE MAIN THEME IS A
COLD NIGHT THU NIGHT...AND A WARMING TREND FRI /WHICH THE NEW SNOW
FIELD WILL NO DOUBT TEMPER/. SCHULTZ
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SATURDAY WILL TURN COOLER WITH A CHANCE OF SNOW ESPECIALLY
SATURDAY NIGHT. NORTHWESTERLY FLOW ALOFT WILL STRENGTHEN IN
RESPONSE TO A SHORTWAVE MOVING THROUGH ALBERTA AND SASKATCHEWAN.
THIS PULLS ANOTHER CLIPPER SYSTEM THROUGH THE AREA BRINGING A SHOT
OF COLDER TEMPERATURES. DYNAMICS AND UPSLOPE AND ARCTIC FRONT LINE
UP FOR A CHANCE OF SNOW WITH THE BEST TIME PERIOD SATURDAY NIGHT
AND SUNDAY. MODELS DIFFER A BIT ON TIMING AND THIS DISAGREEMENT
EXTENDS INTO MONDAY AS TO HOW FAST THE COLD LINGERS OR WHETHER
LEESIDE TROFFING BEGINS TO BRING WINDS INTO THE FORECAST. CURRENT
FORECAST IN THE 30S AND 40S LOOKS TO BE A BIT ON THE HIGH END BUT
WILL GIVE ANOTHER MODEL RUN CYCLE BEFORE MAKING A CHANGE.
DISAGREEMENT EXTENDS FURTHER INTO TUESDAY AND WEDNESDAY WITH ECMWF
BRINGING ANOTHER WAVE THROUGH WITH THE GFS LOOKING LIKE A DRIER
LEESIDE TROFFING PATTERN. ONE THING THAT LOOKS CONSISTENT IS POLAR
JET IS SHIFTED A BIT NORTH SO COLDEST AIR SHOULD BE STAYING AWAY
FROM THE REGION FOR THE HOLIDAY. BORSUM
&&
.AVIATION...
WINDS WILL CONTINUE TO DECREASE THIS AFTERNOON WITH A FEW GUSTS TO
40KT UNTIL 0000UTC FOR KLVM. ARCTIC FRONT WILL BE MOVING THROUGH
THE REGION TONIGHT BRINGING LOWERING CEILINGS AND INCREASING
SNOW. EXPECT SPREADING MVFR CONDITIONS FROM NORTH TO SOUTH AFTER
0300UTC AND IFR BY 0700UTC. BY 1100UTC LIFR CONDITIONS WILL BE
POSSIBLE AT KBIL KMLS AND KLVM WITH IFR CONDITIONS FOR KSHR.
EXPECT IMPROVEMENT AFTER 1600UTC. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 008/010 002/028 019/028 015/033 023/041 025/036 020/031
++/S 11/B 54/J 32/J 12/J 22/J 22/J
LVM 010/014 004/028 028/031 020/036 033/041 026/034 021/029
+9/S 12/J 64/J 32/J 22/W 22/J 22/J
HDN 007/009 907/027 008/027 004/030 016/040 020/033 011/029
++/S 11/B 44/J 32/J 12/J 22/J 22/J
MLS 000/004 910/019 008/019 903/021 013/034 020/033 011/026
++/S 10/B 34/J 22/J 12/J 22/J 22/J
4BQ 006/008 908/024 005/026 006/024 012/038 022/034 008/026
9+/S 10/B 33/J 22/J 11/B 22/J 22/J
BHK 000/002 913/018 006/018 905/016 008/030 017/032 009/025
++/S 10/B 23/J 22/J 12/J 22/J 22/J
SHR 010/013 906/025 012/027 007/031 016/042 020/035 015/030
79/S 10/B 44/J 32/J 12/J 23/J 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST THURSDAY FOR
ZONES 28-29-42-63.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THURSDAY FOR
ZONES 30>35-39>41-56-57-64>66.
WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST THURSDAY FOR ZONES 36>38-58.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 18, 3:47 PM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
347 PM MST WED DEC 18 2013
MTZ028>042-056>058-063>068-WYZ098-099-192300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
347 PM MST WED DEC 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP TONIGHT AND SEVERAL INCHES WILL ACCUMULATE BY
DAYBREAK. TRAVEL WILL BECOME DIFFICULT DUE TO REDUCED VISIBILITY
AND SNOW PACKED AND SLIPPERY ROADS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW MAY BE HEAVY THURSDAY MORNING WITH ACCUMULATIONS OF AN INCH
OR MORE PER HOUR AT TIMES. TOTAL ACCUMULATIONS WILL MAINLY RANGE
FROM 3 TO 6 INCHES ACROSS THE AREA BY THE TIME THE SNOW ENDS ON
THURSDAY AFTERNOON. THURSDAY WILL BE MUCH COLDER WITH HIGHS AROUND
10 AND LOWS THURSDAY NIGHT BELOW ZERO IN MANY PLACES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
Winter Storm, Custer
- When
- December 18, 8:30 PM MST to December 19, 3:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported across northwest/central Custer County.
Winter Storm, Livingston Area
- When
- December 18, 10:00 PM MST to December 19, 3:00 PM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported across the Livingston area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 18, 2013$68,000 · 7 events
- Winter Storm and Winter Weather in Montana, December 18 to 19, 20131 injured · 5 events
- Heavy Rain in Hawaii, December 18 to 22, 20135 events
- Winter Storm in Montana, December 18 to 19, 20132 events
- Dense Fog in Virginia, December 18, 20131 event
- Freezing Fog in California, December 18, 20131 event
- Dense Fog in Colorado, December 18, 20131 event
- Heavy Snow in Nevada, December 18 to 19, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485893, 485894.